Alert archive / Wyoming / Red Flag Warnings in 2021

Red Flag Warning 16, NWS Rapid City, SD

July 18, 2021Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Jul 18, 2021, 1:18 PM MDT for Campbell County, Crook County, Weston County, Wyoming. It took effect at Jul 19, 2021, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2021, 1:18 PM MDT (19:18 UTC)
In effect from
Jul 19, 2021, 12:00 PM MDT
Expired
Jul 20, 2021, 9:00 PM MDT
In force
33 hr
Issued by
NWS Rapid City, SD

Counties Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS83 KUNR 181918
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
118 PM MDT Sun Jul 18 2021

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON INTO MONDAY 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE 
NORTHEASTERN WYOMING PLAINS...

.Hot and dry conditions are expected Monday afternoon and
evening. The relative humidity is expected to drop to 10 to 15 
percent. Southeast winds may gust as high as 25 to 30 mph Monday 
afternoon and evening, which is expected to result in critical 
fire weather conditions.

WYZ314>317-191030-
/O.UPG.KUNR.FW.A.0011.210719T1800Z-210720T0300Z/
/O.NEW.KUNR.FW.W.0016.210719T1800Z-210720T0300Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
118 PM MDT Sun Jul 18 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, AND 317...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southeast 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bunkers
5 follow-up statements
993 
WWUS83 KUNR 190820
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
220 AM MDT Mon Jul 19 2021

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON INTO THIS 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE 
NORTHEASTERN WYOMING PLAINS...

.Hot and dry conditions are expected this afternoon and evening. 
The relative humidity is expected to drop to 10 to 15 percent. 
Southeast winds may gust as high as 25 to 30 mph this afternoon 
and evening, which is expected to result in critical fire weather 
conditions.

WYZ314>317-192330-
/O.CON.KUNR.FW.W.0016.210719T1800Z-210720T0300Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
220 AM MDT Mon Jul 19 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southeast 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low 10 to 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
607 
WWUS83 KUNR 192037
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
237 PM MDT Mon Jul 19 2021

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON INTO THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE
NORTHEASTERN WYOMING PLAINS...

.Hot and dry conditions will continue this afternoon and evening
with relative humidity 10 to 15 percent and southeast winds
gusting to 25 to 30 mph. Although humidity will increase to 60 to
70 percent overnight, gusty winds will continue. Relative humidity
will fall again to 15 to 20 percent Tuesday afternoon with wind
gusts 25 to 30 mph.

WYZ314>317-201300-
/O.EXT.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
237 PM MDT Mon Jul 19 2021

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southeast 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
224 
WWUS83 KUNR 200840
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
240 AM MDT Tue Jul 20 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEASTERN WYOMING
PLAINS...

.Hot and dry conditions will continue today with relative 
humidity dropping to 10 to 15 percent and southeast winds gusting
to 25 to 30 mph this afternoon. A trough of low pressure will 
push into Campbell county this afternoon with isolated 
thunderstorms developing. Gusty winds and dry lightning will be 
possible with any thunderstorm activity. Winds will shift westerly
behind the trough and subside.

WYZ314>317-210300-
/O.CON.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
240 AM MDT Tue Jul 20 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
689 
WWUS83 KUNR 201944
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
144 PM MDT Tue Jul 20 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, AND 317...

.Hot and dry conditions will continue today with relative 
humidity dropping to the mid teens and southeast winds gusting to 
25 to 30 mph this afternoon. A trough of low pressure will push 
into Campbell county this afternoon with isolated thunderstorms 
developing. Gusty winds and dry lightning will be possible with 
any thunderstorm activity. Winds will shift westerly behind the 
trough and subside.

WYZ314>317-210300-
/O.CON.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
144 PM MDT Tue Jul 20 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southeast 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
536 
WWUS83 KUNR 210254
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
854 PM MDT Tue Jul 20 2021

WYZ314>317-210400-
/O.EXP.KUNR.FW.W.0016.000000T0000Z-210721T0300Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
854 PM MDT Tue Jul 20 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, AND 317...

Winds have diminished, and the relative humidity has increased.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Jul 18, 12:37 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 18, 12:37 PM MDT, 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1237 PM MDT Sun Jul 18 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 1231 PM MDT Sun Jul 18 2021

The latest water vapor and 500-mb height analysis places high
pressure over UT/CO with the ridge axis extending northeast into
southern Saskatchewan. One weak short-wave trough was moving
through eastern MT/north-central WY with another moving south from
SD into north-central NEB. Convection was firing over the Bighorn
Mountains, but was moving into a very dry air mass over the
plains east of there. Thunderstorm chances will be low for the
rest of today and this evening. With notable capping (MLCIN mainly
from -75 to -200 J/kg) and weak large-scale forcing, perhaps a
few storms will survive across northeastern WY and/or be initiated
by the BLKHLS. A few other storms may clip far northwestern SD
late this evening/early evening. Weak 0-6km shear around 25 kt
does not favor organized storms, but some gusty winds are possible
given DCAPE of 1500-1800 J/kg.

The upper ridge and weak subsidence will persist through Tuesday,
which, along with relatively more stable midlevel lapse rates,
will suppress thunderstorm activity. The ridge will begin to
break down later Tuesday through the rest of the week, setting up
potentially a more active weather period Wednesday through
Saturday (though widespread rains are not expected). Models agree
well on a monsoonal plume of moisture reaching the western CWA
late Tuesday (with PWATs of 150-175 percent of average), and then
generally remaining over parts of the CWA through the week. Expect
some thunderstorms to return late Tuesday and Tuesday night as
this occurs. Breezy to windy southerly flow will develop Monday
afternoon (especially WY) and continue into Tuesday (especially
for the SD plains) for most areas as the MSLP gradient tightens
and a low-level jet develops. Then, weak FROPA will occur late
Tuesday night and Wednesday as the upper ridge starts to break
down. A few storms may be possible each day from Wednesday to
Saturday.

Temperature-wise, the 850- and 700-mb thermal ridges are progged to
stay just west of the CWA, keeping the hottest weather at our
periphery, with no record highs forecast at this time. This is
consistent with the ECMWF ensemble extreme forecast index, as well
as the hazy/smoky skies trimming 2-5F off the high temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1103 AM MDT Sun Jul 18 2021

VFR conditions are expected through through the TAF period.
Isolated -TSRA are possible this afternoon across northeast WY
and far western SD.

&&

.FIRE WEATHER...
Issued At 1231 PM MDT Sun Jul 18 2021

The minimum relative humidity will drop below 15 percent across
northeastern WY Monday afternoon. Southeast winds will increase
Monday, especially in the afternoon, with gusts of 25 to 30 mph
Monday afternoon and evening as the surface pressure gradient
tightens and deep mixing occurs. Given the dry fuels, this is
expected to result in critical fire weather conditions. The fire
weather watch has been upgraded to a red flag warning for Monday
afternoon and early evening for the plains of northeastern
Wyoming.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...Red Flag Warning from noon to 9 PM MDT Monday for WYZ314>317.

&&

DISCUSSION...Bunkers
AVIATION...MLS
FIRE WEATHER...Bunkers
Hazardous weather outlook, Jul 18, 10:47 AM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1047 AM MDT Sun Jul 18 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Isolated
thunderstorms are possible this afternoon and evening, but severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. Isolated afternoon
and evening storms will be possible on Tuesday, but most areas
will remain dry. Chances for storms will increase toward the end
of the week and next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 18, 9:12 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 AM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     14 WNW LADNER           45.90N 104.00W
07/17/2021  E60 MPH          HARDING            SD   TRAINED SPOTTER

&&

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:50 AM MDTFire Weather WatchUNRCampbell, Crook, Weston10 hr

Nearby

Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.